A 23-year-old Texas woman is currently recovering after undergoing a Christmas Day liver transplant—and doctors say her dietary supplements are to blame.
Emily Goss of Amarillo, Texas, was rushed to Methodist Hospital in Dallas just before Christmas, suffering from acute liver failure, according to Texas-based news station NBC 5. The culprit? Doctors believe it was a woman’s dietary supplement, later identified as Balance by Alani Nu, which Goss took four pills of each day for several months. (Just FYI: That’s the correct recommended daily dosage, according to Alani Nu’s website.)
Goss stopped taking the supplement after Thanksgiving, when she began experiencing symptoms like abdominal pain, fatigue and the white of her eyes turning yellow, according to NBC 5. “I don’t know how to explain. I just knew I wasn’t completely there,” Goss told NBC 5. (Related: Are Dietary Supplements Really Safe?)
Just three weeks later—even after stopping the supplement—Goss was in acute liver failure and rushed to the hospital where she was moved to the top of the liver transplant list.
Luckily, Goss received a new liver—on Christmas Day, no less. “I have my life because someone gave me their liver and I’m just so thankful,” she said.
During the transplant, Goss’s doctors also biopsied her damaged liver, in order to determine which specific supplement ingredient contributed to her liver damage. Doctors have ruled out all other possibilities and believe the supplement was the cause of the damage, according to NBC 5. “I just couldn’t believe that a supplement could cause something so life-threatening,” she said. (BTW, green tea extract has also been linked to liver failure.)
What exactly is acute liver failure—and can it really be caused by supplements?
Acute liver failure (also referred to as fulminant hepatic failure) is a loss of liver function that happens quickly—in just days or weeks—according to the Mayo Clinic.
The subject usually has no pre-existing liver disease. It is much less common than liver failure but has the ability to cause serious complications, including excessive bleeding and increasing pressure in the brain. While some cases can be reversed with treatment, the majority can only be cured via a liver transplant.
According to the Mayo Clinic, signs and symptoms of acute liver failure include:
- Yellowing of your skin and eyeballs (jaundice)
- Pain in your upper right abdomen
- Abdominal swelling
- A general sense of feeling unwell (malaise)
- Disorientation or confusion
If you experience any symptoms of acute liver failure, you should seek medical attention immediately. Complications can include fluid build-up in your brain, bleeding and bleeding disorders, infections, and kidney failure.
But as for whether or not herbal supplements can potentially cause liver failure, the answer is yes. Jeffrey Weinstein, M.D., medical director of liver transplantation and hepatobiliary services at Methodist Hospital, told NBC 5 that, while acute liver failure is rare, about 30 to 40 percent of cases are linked to herbal or dietary supplements. The National Institute of Diabetes and Digestive and Kidney Diseases also links liver injuries to medications, herbals, or dietary supplements, adding that it’s an increasingly important health problem in the U.S.
“Many of these are advertised as natural, healthy,” Dr. Weinstein said about supplements, which are unregulated by the FDA. “I view them all as drugs and I view them all as chemicals, so there should be good caution into how you use them and why you use them.” (Here’s how dietary supplements can interact with your prescription drugs.)
In addition to herbal supplements, acute liver failure can be caused by taking too much acetaminophen or other prescription medications, spawned by toxins (including poisonous wild mushrooms), or it can be linked to autoimmune diseases, metabolic disease, cancer, or sepsis, per the Mayo Clinic.
Regarding Goss’s illness—and the claims from her doctors that Alani Nu caused it—the makers of the supplement issued a statement to NBC 5, standing by their product:
“We certainly wish the best for Ms. Goss. That said, it would be premature for us to respond to a suggestion that her illness was caused by a specific dietary supplement. Such a suggestion is highly speculative. During our nearly 2 years of operation, we have had no previous similar suggestions involving our customers. Safety of our customers is–by far–our number one priority. All of our products are manufactured inside a GMP-certified facility. And we partner with a licensed pharmacist in the customization of our supplements. While we take this inquiry very seriously and hope to learn more about the true cause of Ms. Goss’s condition, we stand by the safety of our products.”
The company also reached out to Shape (Health‘s sister brand), via Instagram direct message, to further back up the legitimacy of their supplement. “We want to be very clear that 0 evidence (toxicology or biopsy wise) has been shown linking us to this issue,” the brand wrote.
Overall, the key takeaway? Before taking anything—even herbal supplements—speak with your physician first to make sure it’s safe and that it won’t interact with any other medications you may be on.
This story originally appeared on Health.com by Leah Groth.